Maryland, 2007

Tornado and Hail in Maryland, July 16, 2007

July 16, 2007 · NWS LWX · 9 events in 4 counties and zones

A strong cold front moving east across the Ohio Valley stalled as it moved over the Mid Atlantic. This allowed numerous showers and thunderstorms to develop across the region during the afternoon of July 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moving east across the Ohio Valley stalled as it moved over the Mid Atlantic. This allowed numerous showers and thunderstorms to develop across the region during the afternoon of July 16th. Many of these storms became severe, producing large hail and damaging winds that downed large trees and power lines. One severe thunderstorm that moved across Harford County produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 16, 1:54 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT MON JUL 16 2007

.SYNOPSIS...A WARM HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION TILL LATE FRI WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION. CANADIAN HIGH PRES WILL BUILD IN FOR THE SECOND HALF
OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT. TSTMS XPCD TO
BUILD NEWD WITH TIME WITH AN INCREASING THREAT OF DAMAGING WINDS
AND HAIL. PLEASE SEE LATEST WARNINGS/STATEMENTS FOR UPDATES ON
CURRENT CONVECTION.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM TUESDAY/...

WEAK FRONT/SFC TROUGH WILL MOVE SLOWLY SOUTH AND EAST TONIGHT.
STORMS XPCD TO DISSIPATE BY MIDNIGHT WITH LOSS OF HEATING.
TOMORROW...MORE STABLE AND LESS HUMID AIR WILL WORK IN AS A WEAK
HIGH PRES TRIES TO BUILD IN. HAVE REMOVED MENTION OF TSTMS
EVERYWHERE XPCPT FOR THE SRN SHEN VALLEY BY AUGUSTA/NELSON
COUNTIES WHERE KEPT A 20 PERCENT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

OVERALL PATTERN CONTINUES TO SHOW A RIDGE ACROSS THE WESTERN STATES
AND A BROAD TROF ACROSS THE EAST COAST. ENSEMBLES AND LONG TERM
GUIDANCE SUGGESTS THAT THE UPPER LOW OVER EASTERN CANADA WILL
CONTINUE TO DOMINATE THE WEATHER OVER OUR REGION THROUGH MUCH OF THE
PERIOD. FORECAST AREA WILL BE ON THE SOUTHERN EDGE OF THE EAST COAST
TROF SO WARM AND HUMID WEATHER TO CONTINUE UNTIL A FRONTAL PASSAGE
EARLY FRIDAY. AS A RESULT...WILL KEEP MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN FORECAST THROUGH FRIDAY. THE BEST
CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE THURSDAY
NIGHT AS A STRONG COLD FRONT TRACKS THROUGH REGION. UPPER TROF WILL
AMPLIFY ACROSS EAST COAST BY THE END OF THE WEEK WITH AN UPPER
LOW...PER GFS...SLIDING ACROSS PA. THIS SHOULD RESULT IN MUCH LOWER
HUMIDITIES AND COOLER TEMPERATURES FOR THE UPCOMING WEEKEND.
TEMPERATURES IN GENERAL LOOK TO BE SLIGHTLY ABOVE SEASONAL NORMS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...SCATTERED THUNDERSTORMS
THRU ABT 00Z THE MAIN CONCERN. MVFR/IFR FOG POSSIBLE AT CHO
TOMORROW MORNING WHERE RAIN HAS FALLEN THE HEAVIEST THIS
AFTERNOON. SCT TSTMS AGAIN WED-THU IN WARM HUMID AIR MASS.

&&

.MARINE...WINDS GENERALLY LESS THAN 10 KTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...ROSA/RW
Hazardous weather outlook, Jul 16, 1:27 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT MON JUL 16 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
227 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 9 PM FOR AREAS
EAST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DAILY TUESDAY
THROUGH THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

In the hours before

Special weather statement, Jul 16, 1:54 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT MON JUL 16 2007

VAZ036-161930-
NELSON VA-
254 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES WEST OF TYRO...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF LOVINGSTON AND WINTERGREEN WILL BE AFFECTED BY
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jul 16, 2:20 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT MON JUL 16 2007

VAZ056-161945-
SPOTSYLVANIA VA-
320 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY...

AT 320 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLENORA...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF GATEWOOD AND PARTLOW WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, Jul 16, 2:31 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 SE EARLYSVILLE        38.15N 78.47W
07/16/2007                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

0235 PM     TSTM WND DMG     CHARLOTTESVILLE         38.04N 78.49W
07/16/2007                   CITY OF CHARLOTTES VA   FIRE DEPT/RESCUE

            TREES DOWN ON A HOUSE.

0240 PM     TSTM WND DMG     STONY POINT             38.11N 78.37W
07/16/2007                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN NEAR RT 20 AND PROFITT RD.

&&

SMZ
Special weather statement, Jul 16, 2:32 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT MON JUL 16 2007

VAZ036-037-162000-
NELSON VA-ALBEMARLE VA-
332 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 332 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF ALBERENE TO 3 MILES WEST OF
ROSELAND...MOVING EAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF SCHUYLER...LOVINGSTON...ESMONT AND SHIPMAN WILL BE
AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, Jul 16, 2:34 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             2 SW AIRLIE             38.74N 77.82W
07/15/2007  E0.75 INCH       FAUQUIER           VA   FIRE DEPT/RESCUE

            REPORTED NEAR WARRENTON

&&

GMS
Special weather statement, Jul 16, 2:58 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT MON JUL 16 2007

MDZ018-162030-
CALVERT MD-
358 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORM TO AFFECT CALVERT COUNTY...

AT 358 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF BARSTOW...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF PRINCE FREDERICK...PORT REPUBLIC...LONG BEACH AND
LUSBY WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Calvert

When
July 16, 3:32 PM EST to 3:35 PM EST
Where
Calvert County, 3 mi SW of St Leonard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.439, -76.539

Calvert County Emergency Management relayed a public report of quarter size hail southwest of Saint Leonard, MD.

Thunderstorm Wind, Calvert

When
July 16, 3:32 PM EST to 3:35 PM EST
Where
Calvert County, 3 mi SW of St Leonard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.439, -76.539

Calvert County Emergency Management relayed a public report of large tree limbs down southwest of Saint Leonard, MD.

Thunderstorm Wind, Baltimore

When
July 16, 4:32 PM EST to 4:42 PM EST
Where
Baltimore County, 2 mi N of Phoenix to 3 mi SE of Monkton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.549, -76.620

Baltimore County Emergency Management reported a tree down near Corbett Road north of Phoenix, MD., and a tree down near Old York Road near Troyer, southeast of Monkton. A Newspaper reported that more than 40 trees were downed on private property off Corbett Road in Monkton. The home on the property sustained minor damages, including a broken window and missing roof shingles.

Thunderstorm Wind, Harford

When
July 16, 5:05 PM EST to 5:10 PM EST
Where
Harford County, Fallston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.520, -76.420

Harford County Emergency Management reported multiple trees down near Connolly Road in Fallston.

Tornado, Harford

When
July 16, 5:15 PM EST to 5:27 PM EST
Where
Harford County, 1 mi SE of Fallston to 5 mi SE of Fallston
Rating
EF1
Path length
4 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.510, -76.407

An NWS Storm Survey concluded that an EF1 tornado on the Enhanced Fujita Scale occurred near Fallston, MD., on July 16th. Maximum path width was 150 yards and the length was approximately 4 miles. There was extensive tree damage, with some softwood trees snapped and many hardwoods toppled. Structural damage observed was limited to trees and limbs falling onto structures. Many power lines were also downed. No injuries were reported.

Hail, Harford

When
July 16, 5:19 PM EST to 5:25 PM EST
Where
Harford County, Fallston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -76.420

A Trained Spotter reported quarter size hail in Fallston.

Thunderstorm Wind, Frederick

When
July 16, 6:35 PM EST to 6:40 PM EST
Where
Frederick County, 3 mi N of Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.363, -77.630

Frederick County Emergency Management reported trees down on Highway 340 north of Brunswick, MD.

Hail, Frederick

When
July 16, 6:40 PM EST to 6:45 PM EST
Where
Frederick County, Brunswick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.320, -77.630

Trained Spotters reported penny and nickel size hail in Brunswick, MD.

Thunderstorm Wind, Frederick

When
July 16, 7:15 PM EST to 7:20 PM EST
Where
Frederick County, 5 mi W of Libertytown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.480, -77.344

Frederick County Emergency Management reported trees down west of Libertytown, MD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyThe tornado archive for Maryland, 2007Warnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47544, 47562, 47548, 47550, 47555, 47556, 47557, 47558, 47559.